Iowa, 2016Flooding in Iowa, September 22 to 30, 2016
September 22 to 30, 2016 · NWS DMX · 9 events in 6 counties and zones
Several rivers went into flood across central and northern Iowa due to heavy rains received during the month of September, especially during the middle to latter portion of the month. Two of the rivers, the Iowa River at Tama Highway E49 and the Cedar River at Cedar Falls, remained in flood until early October.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rivers went into flood across central and northern Iowa due to heavy rains received during the month of September, especially during the middle to latter portion of the month. Two of the rivers, the Iowa River at Tama Highway E49 and the Cedar River at Cedar Falls, remained in flood until early October.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 22, 2:44 AM CST, 52 minutes earlier.
Area forecast discussion, Sep 22, 2:44 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
344 AM CDT Thu Sep 22 2016
.SHORT TERM.../Today/
Issued at 342 AM CDT Thu Sep 22 2016
Ongoing convection continues in axis of low level jet inflow
across northern iowa and additionally supported by weak wave
entering western Iowa. Most intense convection is occurring behind
a slowly advancing outflow the only recently became observable on
radar. Rainfall rates in strongest areas remain 2-3 inches per
hour and this concern will persist through sunrise although the
slow southward progress should help any one area from getting as
dramatic amounts as seen last evening near Charles City. That
being said, the threat still exists for flash flooding across
northern Iowa through the day and the headline will continue
unchanged at this point.
Still difficult to see evolution of convection later today as
current convection gradually diminishes with the passage of the
weak wave this morning. Where the surface and outflow end up and
eventually provide focus for additional development is still being
considered. It will likely remain somewhere across northern half
of Iowa by later this afternoon with additional threat of heavy
rain and strong storms. Temperatures today will remain cooler
across the north where outflow will be south of area with a
modified airmass in place. Farther south, will continue to see an
unseasonably warm and humid airmass in southern Iowa with
temperatures remaining nearly 15 degrees above normal.
.LONG TERM.../Tonight through Wednesday/
Issued at 342 AM CDT Thu Sep 22 2016
The main forecast concern was focused on additional heavy rain
chances tonight and again Saturday night into Sunday. Models have
become into better overall agreement throughout the forecast
period with the ECMWF following the GFS on its respective solution
next week. Leaned closer to the GFS
Tonight into Friday...With the boundary remaining planted across
northern Iowa and another shortwave to eject across the Central
Plains tonight combined with the increasing LLJ, another round of
storms, possibly heavy rain, looks probable for northern portions
of Iowa. Fairly strong QG forcing moves across northern Iowa
this evening with good isentropic upglide along the 300-310K
surface. Decent moisture transport overrunning the surface
boundary providing some moisture convergence across northern Iowa.
PWATs remain well above normal for late September as they range
near 2 inches by 06z Friday. Warm layer cloud depths over 4000
meters and with BUFR soundings at MCW to FRM remaining deeply
saturated, additional heavy rain is possible over portions that
have already received significant rainfall. Thus, flash flooding
as well as river flooding could be exacerbated even further by
Friday morning. Storms look to quickly diminish past 12z Friday
with the LLJ diminishing.
Saturday through Monday...cold front and associated upper level
low pressure will transition across the region Saturday night
into Sunday. The best potential for rain looks to be from 00-12z
Sunday and unfortunately another long duration round of rainfall
possible. Instability is weak as well as the deep layer shear
ranging less than 20 knots Saturday night. Low confidence with any
widespread severe storms. Thus, the main concern is the heavy rain
potential with similar PWATs and warm layer cloud depths compared
to tonight. The GFS/ECWMF 00z runs have dried out Monday but with
some lingering low stratus in the CAA and cannot rule out some
scattered showers during the day Monday into Monday night.
Tuesday through Thursday...The remainder of the week remains
uncertain with the models continue to inconsistent with their
respective solutions. However, confidence is increasing toward a
dry and cool than wet and cool solution.
&&
.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1152 PM CDT Wed Sep 21 2016
Additional thunderstorms are expected to spread across northern
Iowa late tonight and linger into Thursday. Have included VCTS at
the northern sites where thunder is more likely, compared to the
VCSH at KDSM during the morning hours Thursday. Southerly winds
expected to transition to more southeasterly to easterly toward
Thursday evening.
&&
.HYDROLOGY...
Issued at 342 AM CDT Thu Sep 22 2016
While the overall threat in southern portions of the watch seem to
be waning, recent storm motion should carry convection into this
portions of the watch this morning with some limited threat.
Therefore will maintain the watch for now. As mentioned in the
body of the discussion above, eventually placement of
outflow/boundary by this afternoon will determine where eventual
redevelopment will take place later today. It still appears this
should be across the northern half of the state and therefore will
leave headline alone. May need to be extended into tonight if the
threat is deemed sufficient later today.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for IAZ004>007-015>017-
023>028-033>039-044>048.
&&
SHORT TERM...Cogil
LONG TERM...Podrazik
AVIATION...Beerends
HYDROLOGY...Cogil
Hazardous weather outlook, Sep 21, 10:47 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1147 PM CDT WED SEP 21 2016
IAZ004>007-015>017-023>028-033>039-044>048-221000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-
1147 PM CDT WED SEP 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
HEAVY RAIN IS ANTICIPATED AND A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR THE AREA THROUGH THURSDAY EVENING. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ADDITIONAL THUNDERSTORMS WITH HEAVY RAIN AND ISOLATED SEVERE
WEATHER ARE EXPECTED ON THURSDAY INTO THURSDAY EVENING. THE NEXT
POTENTIAL FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. THE
PREDICTABILITY FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY.
IAZ049-050-057>062-070>075-081>086-092>097-221000-
MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-
ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1147 PM CDT WED SEP 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TONIGHT
A CHANCE OF THUNDERSTORMS IS FORECAST OVERNIGHT TONIGHT INTO
THURSDAY MORNING. THE SEVERE WEATHER POTENTIAL REMAINS LOW AT THIS
TIME. LOCALLY BRIEF HEAVY RAIN IS POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND ISOLATED SEVERE WEATHER
ARE POSSIBLE ON THURSDAY INTO THURSDAY EVENING. THE NEXT POTENTIAL
FOR STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY. THE PREDICTABILITY
FOR SEVERE WEATHER REMAINS TOO LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH THURSDAY.
MJB
In the hours before
Local storm report, Sep 21, 9:47 PM CST, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1047 PM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM HEAVY RAIN GREENE 42.90N 92.80W
09/21/2016 M7.50 INCH BUTLER IA FIRE DEPT/RESCUE
STORM TOTAL.
&&
MJBLocal storm report, Sep 22, 12:50 AM CST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
150 AM CDT THU SEP 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0147 AM FLASH FLOOD GREENE 42.90N 92.80W
09/22/2016 BUTLER IA EMERGENCY MNGR
MULTIPLE HOMES IN GREENE NOW BEING IMPACTED
BY FLOODWATERS FROM THE RAPIDLY RISING SHELL
ROCK RIVER. EM ESTIMATES THAT THE RIVER IS
NEAR THE LEVEL IT REACHED IN 2008.
&&
NWS DES MOINES IA
IRIS SYSTEMFlood, Cerro Gordo
- When
- September 22, 3:36 AM CST to September 23, 10:30 PM CST
- Where
- Cerro Gordo County, 6.29 mi NW of Freeman to 5.59 mi NNW of Clear Lake Lake
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 43.290, -93.280
The Winnebago River at Mason City crested at 14.14 feet on 22 September 2016 at 6:15 pm CDT.
Flood, Butler
- When
- September 22, 11:17 AM CST to September 27, 3:15 AM CST
- Where
- Butler County, 6.65 mi SE of Shell Rock to 5.07 mi ESE of Shell Rock
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.650, -92.490
The Shell Rock River at Shell Rock crested at 21.51 feet on 23 September 2016 at 2:08 pm CDT.
Flood, Black Hawk
- When
- September 22, 6:38 PM CST to September 30, 11:59 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested at 98.90 feet on 24 September 2016 at 12 pm CDT. The river remained in flood at Cedar Falls into early October.
Flood, Butler
- When
- September 23, 1:11 AM CST to September 26, 4:00 PM CST
- Where
- Butler County, 14.37 mi E of Shell Rock to 13.51 mi ESE of Shell Rock
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.690, -92.300
The Cedar River at Janesville crested at 16.35 feet on 23 September 2016 at 10:30 pm CDT.
Flood, Black Hawk
- When
- September 23, 8:07 AM CST to September 29, 6:37 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.53 mi S of Cedar Falls
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.560, -92.380
The Cedar River at Waterloo crested at 22.95 feet on 24 September 2016 at 4 pm CDT.
Flood, Wright
- When
- September 23, 8:45 AM CST to September 27, 10:00 PM CST
- Where
- Wright County, 2.13 mi SSE of Cornelia to 3.43 mi SW of Dows
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.750, -93.670
The Iowa River at Rowan crested at 14.47 feet on 24 September 2016 at 2 pm CDT.
Flood, Black Hawk
- When
- September 24, 10:00 AM CST to September 25, 11:22 PM CST
- Where
- Black Hawk County, 0.69 mi N of Evansdale to 1.47 mi NE of Castle Hill
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.480, -92.280
Black Hawk Creek at Hudson crested at 14.51 feet on 26 September 2016 at 7:45 am CDT.
Flood, Hamilton
- When
- September 25, 7:43 PM CST to September 26, 3:22 AM CST
- Where
- Hamilton County, 2.07 mi N of Stratford to 3.45 mi N of Stanhope
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.300, -93.930
The Boone River at Webster City crested at 14.20 feet on 25 September 2016 at 1015 pm CDT.
Flood, Tama
- When
- September 27, 12:15 AM CST to September 30, 11:59 PM CST
- Where
- Tama County, 3.3 mi NW of Montour to 5.77 mi SSE of Irving
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 42.000, -92.770
The Iowa River at Tama Highway E49 crested at 13.26 feet on 29 September 2016 at 10:30 pm CDT. The river remained in flood into early October.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Heavy Rain in Iowa, September 22 to 23, 2016$125,000 · 2 events
- Flood in Utah, September 22 to 23, 2016$50,000 · 1 event
- Flooding in Wisconsin, September 22 to 27, 2016$13,000 · 5 events
- Flash Flooding in Iowa, September 22 to 23, 2016$5,000 · 4 events
- Waterspouts in Gulf of Mexico, September 22, 20163 events
- Flash Flooding in North Carolina, September 22, 2016$10,000 · 3 events
- Hail and High Wind in Nevada, September 22, 2016$1,000 · 54 kt wind · 2 events
- Dust Storm in California, September 22, 20162 events
- Marine Thunderstorm Wind in Gulf of Mexico, September 22, 20161 event
- Flash Flood in Arizona, September 22, 2016$5,000 · 1 event
- Flash Flood in Arizona, September 22, 20161 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 22, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658428, 658432, 658422, 658426, 658421, 658430, 658424, 658435, 658434.